A Guide to Understanding Penicillin Allergies

Approximately 10% of all adult and children in the United States have a reported penicillin allergy. This is increased to about 20% in hospitalized patients. However, the majority (over 90%) of people reporting an allergy to penicillin are not actually allergic to it.

 

Why is it important to figure out whether I am truly allergic?

Most people labeled “penicillin allergic” allergy are avoiding penicillin-related drugs unnecessarily. Patient with a reported penicillin allergy are treated more frequently with broad-spectrum antibiotics. This is a problem if you’re not truly allergic, because penicillins are first line antibiotics for many types of infections.

Though broad-spectrum antibiotics kill a broader range of bacteria, they may not actually be as effective for a particular infection. There are many studies that have shown the risks associated with having a penicillin allergy label. These risks are significant, and include:

  • – Receipt of more than one antibiotic
  • – Increased antibiotic resistance and related morbidity
  • – Higher medical and medication costs
  • – Increased length of hospitalization
  • – Higher ICU admission rate
  • – Higher risk of death during hospitalization

 

Why are so many people mislabeled “penicillin allergic”?

The penicillin allergy may have been initially misdiagnosed, because the reaction reported, usually a rash, was due to the infection itself, and not the drug. Penicillins comprise a large group of antibiotics, and are among the most commonly prescribed drugs for many types of infections. Infections, whether viral or bacterial, unfortunately can also commonly cause rashes, including hives.

Another possibility is that the reaction reported may have due to an adverse reaction to the drug, such as diarrhea or upset stomach. Most (80%) drug reactions are dose-dependent, and related to the known pharmacologic effects of the drug. This is not the same as a true penicillin allergy, which is an immunologically-mediated response, and is always potentially life-threatening.

Amoxicillin and ampicillin are also associated with the development of a delayed maculopapular (measles-like) rash in approximately 5-10% of patients. These are not usually associated with the potentially life-threatening type of penicillin allergy (IgE-mediated allergy), and are postulated in many cases to require the presence of a concurrent viral infection such as most commonly EBV. However, testing is recommended, because subsequent severe reactions have been rarely reported.

Penicillin allergies are not hereditary, so they are not passed on from parent to child. A family history of penicillin allergy does not put you at increased risk for having a penicillin allergy, and you should not avoid penicillins for this reason. In fact, if you have never had a reaction to penicillins then you don’t actually need penicillin testing to remove a “penicillin allergy” incorrect label.

Lastly, penicillin allergy diminishes or resolves after time in many patients (80% may not be allergic in 10 years). So even if it was a true penicillin allergy a decade ago, it may no longer be present.

How can I find out whether I am truly allergic to penicillin?

You’ll need a consultation with an allergist/immunologist. If you are determined to be a candidate for testing, you will be scheduled for penicillin skin testing and possible subsequent in-office oral challenge to the culprit drug if the skin test is negative.

Skin tests are done by pricking the skin on the forearm or back, and injecting the skin if the prick test is negative. The entire process takes about 2 hours. You should discontinue antihistamines for a week prior to skin testing. If you are unclear about which drugs to discontinue, contact your allergist.

There are blood tests for penicillin allergy, but they are not accurate or sensitive. So, in general, blood tests should not be used to diagnose or rule out penicillin allergy.

Is penicillin allergy testing safe?

Yes. Skin testing to penicillin is safe, especially if done in a step-wise procedure. Side effects of the testing include local itching and redness with swelling at the site of the prick or injection. These usually resolve after an hour or so. Severe systemic reactions may rarely occur, but allergists are prepared to treat such reactions in the office. The risk of an IgE-mediated reaction after negative penicillin skin testing is very low (around <3%).

When is penicillin testing not recommended?

Penicillin skin testing does not provide information about certain types of delayed severe reactions. These include extensive blistering and peeling of the skin (Stevens-Johnson syndrome or toxic epidermal necrolysis), rash accompanied by fever and joint pain and/or swelling (serum sickness), and a sunburn-like rash (erythroderma), which may or may not be part of systemic reaction (drug reaction with eosinophilia and systemic symptoms). People who have these types of reactions should continue to strictly avoid the culprit medication or class of medications, and penicillin testing would not be helpful.

Why is it important to do something about it now?

It is safer and easier to perform penicillin skin testing and oral challenge in someone who is outpatient and healthy. When you are hospitalized or sick with an infection, penicillin testing at that time is most likely not possible, as the risk may be too high.

References

Fox SJ, Park MA. Penicillin skin testing is a safe and effective tool for evaluating penicillin allergy in the pediatric population. J Allergy Clin Immunol Pract. 2014 Jul-Aug;2(4):439-44.

Macy E, Ngor EW. Safely diagnosing clinically significant penicillin allergy using only penicilloylpoly-lysine, penicillin, and oral amoxicillin. J Allergy Clin Immunol Pract. 2013 May-Jun;1(3):258-63.

Solensky R. The time for penicillin skin testing is here. J Allergy Clin Immunol Pract. 2013 May-Jun;1(3):264-5.

Solensky R. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol. 2010 Oct;105(4):259-273.

Macy E, Contreras, R. Healthcare use and serious infection prevalence associated with penicillin “allergy” in hospitalized patients: A cohort study. J Allergy Clin Immunol. 2014 Mar;133(3):790-796.

Pin It on Pinterest

Shares